Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 17, 2017, 3:43 PM HST for 4 counties in Hawaii. It took effect at Jan 18, 2017, 12:00 PM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2017, 3:43 PM HST (01:43 UTC)
- In effect from
- Jan 18, 2017, 12:00 PM HST
- Expired
- Jan 20, 2017, 3:30 AM HST
- In force
- 40 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WHHW40 PHFO 180143 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 343 PM HST TUE JAN 17 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU... .A LARGE WEST-NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS LATE TONIGHT AND WEDNESDAY. THE SWELL WILL RISE AROUND KAUAI DURING THE LATE MORNING...REACH OAHU DURING THE AFTERNOON...THEN RISE ACROSS MAUI COUNTY WATERS DURING THE EVENING. THE SWELL WILL PEAK OVERNIGHT ACROSS THE SMALLER ISLANDS. AS THE SWELL ARRIVES TO THE BIG ISLAND ON LATE WEDNESDAY NIGHT...A HIGH SURF ADVISORY OR WARNING MAY BE NEEDED. HIZ001>003-007-008-012-013-017-019-020-181445- /O.NEW.PHFO.SU.W.0002.170118T2200Z-170119T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 343 PM HST TUE JAN 17 2017 ...HIGH SURF WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST THURSDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI... AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 25 FEET. * TIMING...RISING TO WARNING LEVELS ON KAUAI AROUND NOON...ON OAHU DURING THE AFTERNOON...AND ON MAUI COUNTY DURING THE EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-181445- /O.NEW.PHFO.SU.Y.0005.170118T2200Z-170119T1600Z/ WAIANAE COAST- 343 PM HST TUE JAN 17 2017 ...HIGH SURF ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST THURSDAY. * SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 14 TO 18 FEET. * TIMING...RISING DURING THE AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
5 follow-up statements
318 WHHW40 PHFO 181342 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST WED JAN 18 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND MOLOKAI...AND FOR NORTH FACING SHORES OF OAHU AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU... .A LARGE WEST-NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS DURING THE DAY...THEN CONTINUE TONIGHT INTO THURSDAY. THE SWELL WILL RISE AROUND KAUAI AROUND NOON...REACH OAHU DURING THE AFTERNOON...THEN RISE ACROSS MAUI COUNTY WATERS DURING THE EVENING. THE SWELL WILL PEAK OVERNIGHT ACROSS THE SMALLER ISLANDS. AS THE SWELL REACHES THE BIG ISLAND LATE TONIGHT...A HIGH SURF ADVISORY OR WARNING MAY BE NEEDED FOR WEST FACING SHORES. HIZ001>003-007-008-012-013-017-019-020-190245- /O.CON.PHFO.SU.W.0002.170118T2200Z-170119T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 342 AM HST WED JAN 18 2017 ...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 25 FEET. * TIMING...RISING TO WARNING LEVELS ON KAUAI AROUND NOON...ON OAHU DURING THE AFTERNOON...AND ACROSS MAUI COUNTY DURING THE EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-190245- /O.CON.PHFO.SU.Y.0005.170118T2200Z-170119T1600Z/ WAIANAE COAST- 342 AM HST WED JAN 18 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM HST THURSDAY... * SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 14 TO 18 FEET. * TIMING...RISING DURING THE AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ JACOBSON
638 WHHW40 PHFO 190141 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST WED JAN 18 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND MOLOKAI...FOR NORTH FACING SHORES OF OAHU AND MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU... .A LARGE WEST-NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS TONIGHT AND THURSDAY. THE SWELL IS EXPECTED TO PEAK LATE TONIGHT AND EARLY THURSDAY ACROSS THE SMALLER ISLANDS...AND DURING THE DAY THURSDAY ALONG WEST FACING SHORES OF THE BIG ISLAND. HIZ023-026-191445- /O.EXB.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/ KONA-KOHALA- 341 PM HST WED JAN 18 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. * SURF...RISING TO 10 TO 14 FEET ALONG WEST FACING SHORES. * TIMING...TONIGHT AND THURSDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ001>003-007-008-012-013-017-019-020-191445- /O.EXT.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 341 PM HST WED JAN 18 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 25 FEET. * TIMING...TONIGHT THROUGH THURSDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-191445- /O.EXT.PHFO.SU.Y.0005.000000T0000Z-170120T0400Z/ WAIANAE COAST- 341 PM HST WED JAN 18 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 14 TO 18 FEET. * TIMING...TONIGHT AND THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BURKE/STALL
024 WHHW40 PHFO 191317 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 317 AM HST THU JAN 19 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND MOLOKAI...FOR NORTH FACING SHORES OF OAHU AND MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU... .A LARGE WEST-NORTHWEST SWELL WILL PEAK EARLY THIS MORNING ACROSS THE SMALLER ISLANDS...AND LATER TODAY ALONG WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL SLOWLY SUBSIDE...WITH ANOTHER LARGE NORTHWEST SWELL EXPECTED TO ARRIVE TONIGHT AND FRIDAY. HIZ001>003-007-008-012-013-017-019-020-023-026-200230- /O.CON.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA- 317 AM HST THU JAN 19 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 25 FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-200230- /O.CON.PHFO.SU.Y.0005.000000T0000Z-170120T0400Z/ WAIANAE COAST- 317 AM HST THU JAN 19 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG WEST FACING SHORES OF OAHU...14 TO 18 FEET. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
906 WHHW40 PHFO 200136 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST THU JAN 19 2017 ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .THE CURRENT LARGE WEST NORTHWEST SWELL WILL LOWER GRADUALLY OVERNIGHT. HOWEVER A NEW WEST NORTHWEST SWELL IS EXPECTED TO FILL IN LATER TONIGHT AND FRIDAY. HIZ001>003-007-008-012-013-017-019-020-201445- /O.CAN.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/ /O.EXB.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 336 PM HST THU JAN 19 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI MOLOKAI AND ALONG NORTH FACING SHORES OF OAHU AND MAUI...18 TO 22 FEET TONIGHT...LOWERING TO 15 TO 20 FEET FRIDAY. * TIMING...THROUGH 6 AM HST SATURDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ023-026-201445- /O.EXT.PHFO.SU.W.0002.000000T0000Z-170120T1600Z/ KONA-KOHALA- 336 PM HST THU JAN 19 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...10 TO 12 FEET OVERNIGHT...LOWERING TO 8 TO 10 FEET ON FRIDAY. * TIMING...THROUGH 6 AM HST FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. && $$ HIZ006-201445- /O.EXT.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/ WAIANAE COAST- 336 PM HST THU JAN 19 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...12 TO 15 FEET TONIGHT...LOWERING TO 10 TO 12 FEET FRIDAY. * TIMING...THROUGH 6 AM HST SATURDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BURKE
660 WHHW40 PHFO 201330 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI JAN 20 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .AS THE CURRENT LARGE WEST NORTHWEST SWELL LOWERS...A NEW WEST NORTHWEST SWELL WILL FILL IN TODAY. HIZ023-026-210230- /O.CAN.PHFO.SU.W.0002.000000T0000Z-170120T1600Z/ /O.EXA.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/ KONA-KOHALA- 330 AM HST FRI JAN 20 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG WEST FACING SHORES...8 TO 10 FEET. * TIMING...THROUGH 6 AM HST SATURDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001>003-006>008-012-013-017-019-020-210230- /O.CON.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST FRI JAN 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI MOLOKAI AND ALONG NORTH FACING SHORES OF OAHU AND MAUI...15 TO 20 FEET...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET. * TIMING...THROUGH 6 AM HST SATURDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 17, 10:00 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Jan 17, 10:00 AM HST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Tue Jan 17 2017 .SYNOPSIS... An increase in trade winds is expected through Wednesday, with locally breezy and mostly dry conditions continuing into Thursday. Winds will diminish Thursday night and Friday, becoming light and variable as a front approaches. The front will move through the island chain beginning Friday night, bringing a few showers to windward areas. Trade winds are expected to become quite strong this weekend after the front passes and a strong high passes north of the area. && .DISCUSSION... In summary, an E-W oriented surface ridge just N of Kauai will move N over the next 12 to 24 hours as a fast-moving high pressure cell passes N of the islands. In response, E trade winds are expected to increase and become locally breezy over Maui county and the Big Island, with moderate E to ESE trade winds expected over Oahu and Kauai through Thursday. Winds will diminish Thursday night and Friday, becoming light and variable as the ridge dissipates. A new high will build far NW of the islands Friday night and Saturday, pushing a front over the islands, while also bringing a significant increase in NE trade winds this weekend. The island atmosphere will be very stable, especially the next couple of days, and mostly dry weather will prevail until the front brings a few showers that will primarily moisten windward areas. The island atmosphere is as stable as it gets this morning, with the overnight sounding from PHLI indicating that the base of a very strong subsidence inversion is near 3 kft, while the PHTO sounding indicated an inversion height near 5 kft. Visible satellite imagery centered over the Hawaiian islands shows a difference in cloud character from NW to SE across the area, with broken to overcast closed-cell stable stratus prevailing over most areas, except near and E of the Big Island, where open-celled showery cumulus clouds are seen. Thus the short-term expectation is that the windward side of the Big Island will see a few showers riding in on the trade wind flow, with nary a shower elsewhere. The stable low clouds are expected to diminish through the morning as they burn off. A nearby strong mid-level ridge is responsible for the stable island atmosphere, and is also buffeting the Big Island summits with strong E to SE winds. A Wind Advisory is in effect today, and may need to be extended, as latest guidance indicates free-atmosphere winds will be strong enough to support advisory-level winds over the summits into Thursday. Trade winds will increase the next 12 to 24 hours as a bubble high passes N of the islands and the ridge that is now just N of Kauai lifts N. The ridge will still remain fairly close to Kauai, so E to SE winds will peak at moderate levels on Kauai and Oahu tonight and Wednesday, with locally breezy trades expected across Maui County and the Big Island. Little in the way of rainfall is expected outside of a few showers over windward portions of Maui and the Big Island. With the ridge dissipating, Thursday night and Friday will be dominated by land and sea breezes, with clear skies at night and morning with afternoon interior cloudiness resulting in little precipitation. A significant trade wind event is becoming increasingly likely this weekend as a strong high passes N of the islands and drives a frontal boundary over the islands from the N. Differences still exist in the forecast guidance but the general expectation is for a front to move over the islands beginning Friday night on Kauai and moving to the Big Island by Saturday night. GFS indicates the frontal moisture will move SE of the Big Island Sunday before the associated moisture moves back in on the trade wind flow on Monday. Little to no confidence in this aspect of the forecast at this time. Winds will increase rapidly as the front moves through, with latest GFS and ECMWF guidance depicting a period of 25-30 kt sustained winds over the area this weekend. If this verifies, then a statewide Wind Advisory would be warranted. A shallow and relatively narrow cloud and shower band will accompany the front, bringing a few showers that will primarily affect windward areas. The wind- supporting high will be moving rapidly E, so N to NE winds on Saturday will veer to the E by Sunday, and weaken rapidly on Monday. However, another high is forecast to build NW of the area Tuesday, pushing another front over the islands and bringing another increase in trade wind speeds. && .AVIATION... The low-level trade wind flow, which is slightly stronger near Maui County and the Big Island compared with Kauai and Oahu, will continue to transport low clouds onto the windward facing slopes and coasts of the islands today. The trades may carry a few showers onto windward Big Island as well today. Brief periods of MVFR CIGS are possible in the passing low clouds and showers over windward sections. Otherwise, VFR conditions are expected to prevail. There are currently no AIRMETS in effect late this morning. As the trade winds continue to strengthen today, there is a possibility that AIRMET TANGO may be required for TEMPO moderate low-level turbulence leeward of the mountains on some islands this afternoon or tonight. && .MARINE... Easterly trade winds will build later today and tonight as an area of stronger high pressure races by to the north of the islands. An ASCAT pass from last evening showed no Small Craft Advisory (SCA) strength (25 kt) winds over local waters, but due to the expected increase in the trade winds, an SCA remains posted for waters around the Big Island and Maui County through Wednesday afternoon. Trade winds will gradually diminish on Thursday and Friday as the area of high pressure to the north is eroded by an approaching front. The front is expected to produce strong NE winds and large, short-period seas during the weekend, leading to widespread SCA conditions and the possibility of local gale-force winds. Moderate WNW swell will continue today. The next large WNW swell will build late tonight, peak late Wednesday, then drop to moderate levels by Thursday night. This swell is expected to be similar to the last large WNW swell from a couple of days ago. As a result, expect warning level surf on Wednesday and Wednesday night for most N and W facing shores of the smaller islands and seas above the 10 foot SCA threshold over most Hawaiian waters. The Kona coast of the Big Island will also experience surf near or at the warning level late Wednesday night and early Thursday. A front expected to move down the island chain during the weekend will produce large, short- period seas from the NE, and a High Surf Advisory will likely be needed for E facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Wednesday for Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from 6 PM this evening to 6 PM HST Wednesday for Maui County Windward Waters-Maalaea Bay-Pailolo Channel-Big Island Windward Waters. && DISCUSSION...Birchard AVIATION...Foster MARINE...Wroe/Stall
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:43 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.